Psychosis is a mental condition that obscures a person’s ability to decipher what is real and what isn’t. When psychosis is drug-induced, it’s often a short-lived but distressing, and occurs due to prolonged or high-dosage substance misuse. In some cases, it can be longer-lasting, and usually indicative of a deeper underlying mental health issue co-existing with substance use disorder. It’s important to identify the symptoms of this condition so those suffering can seek immediate treatment.
Drug-induced psychosis, or DIP, is most often characterized as someone having delusions that are not based in reality. They may also experience hallucinations, both audible and visual, of things no one else can see or hear. These classic symptoms occur either during chronic substance use, mixing various substances or during withdrawal.
Also known as substance-induced psychotic disorder, there are cases of DIP where the duration of psychotic symptoms are longer and much more severe than previously experienced. Hallucinations can begin after the drug has left your body or at the point that you begin to feel symptoms of withdrawal. At this point, the person experiencing these symptoms would need to be evaluated to rule out the existence of schizophrenia, bipolar disorder, or other underlying mental illnesses that may have been present or triggered by the drug use.
Mental illness and substance use disorder are often co-occurring in many drug users. A study showed that out of 21 million Americans with substance use disorder in 2015, 8 million of those adults also had some form of mental health issues, with 3.5% of them experiencing episodes of psychosis. Those who are more likely to experience DIP are often misusing drugs like cocaine, alcohol, amphetamines or hallucinogens.
Although DIP is mostly associated with illicit drug use, some people may experience symptoms when mixing medications like antidepressants, chemotherapy drugs, and medicine used to treat Parkinson’s. People with a family history of psychosis, brain injury or damage, and related genetic factors are also at a higher risk of DIP.
Because the symptoms of DIP are often temporary, many are not aware they can and should seek treatment. Often times, cases of DIP can be incredibly distressing for a person, especially while intoxicated. These episodes can quickly turn dangerous and violent, often putting the person in grave harm to themselves and others. These situations will typically require emergency psychiatric care where a medical professional can evaluate the person’s health and address substance use disorder or other mental illness that may be present.
For people who experience prolonged drug-induced psychosis, there may be a requirement for prolonged hospitalization and the use of antipsychotic medications before the root issues can be treated. Many people will prefer residential treatment for substance use disorder with reoccurring DIP episodes where medical staff is present at all times in case of relapse or unexpected health events during their stay.
Drug-induced psychosis is a severe condition that should not be taken lightly. Those who experience these episodes are often in need of comprehensive psychiatric care along with treatment for substance use disorder if frequent misuse of drugs is present.